Mississippi, 2023Hail in Mississippi, April 1, 2023
April 1, 2023 · NWS LIX · 1 event in 1 county or zone
A cold front sweeping from the northwest came through during the afternoon on April 1st. Out ahead of the front, moderately unstable air paired with the forcing of the front triggered many cells along it.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front sweeping from the northwest came through during the afternoon on April 1st. Out ahead of the front, moderately unstable air paired with the forcing of the front triggered many cells along it. The strongest cell formed along the Mississippi coast where the air was most unstable and overall conditions were most favorable. It was there in Vancleave, MS where quarter-sized hail fell out of that storm as it reached peak intensity before it weakened as the front pushed offshore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 1, 11:57 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 1, 11:57 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1257 PM CDT Sat Apr 1 2023
...New AVIATION...
.UPDATE...
Issued at 1026 AM CDT Sat Apr 1 2023
Forecast seems pretty on track so far today. Only change was a
slight bump up in temperatures in the Florida parishes and
southwest Mississippi due to the clouds clearing out. That should
lead to more efficient warming throughout the day today. Places
along and north of I-12 could see daily maximum temperature
records broken. Locations where the clouds clear out will see the
best warming today, which at this time looks to be spots that will
come close to daily records. (Zeringue)
&&
.SHORT TERM...
(Today through Sunday)
Issued at 324 AM CDT Sat Apr 1 2023
Upper low currently over northeast Iowa has produced an abundance
of severe weather well to our north over the last 12 hours. The
next in a series of shortwaves was moving onto the southern
California coast early this morning. The lead cold front was
moving into northwest Louisiana early this morning, with a
stronger front moving into northwest Arkansas.
Locally, temperatures were in the lower and middle 70s at 3 AM
CDT, with dew points near 70. Scattered showers were increasing in
coverage across northwest portions of our area northwest of McComb
and Baton Rouge. No lightning indicated yet, but it certainly
can't be entirely ruled out.
Main forecast question for the next 36 hours is how far southward
the front eventually gets. Upper flow will be primarily zonal
along the northern Gulf Coast with upper ridging to our south over
the Gulf. The cold front may make it TO the Louisiana coast, but
not much further before becoming stationary or washing out as any
upper support pulls away from the area. Scattered showers and
perhaps a couple of thunderstorms will continue to shift
southeastward this morning, but will likely dissipate by midday.
Drying will move into about the northern half of the area, but dew
points below 60 degrees might not make it any further than
Interstate 10 during the day today. Perhaps a little more progress
southward overnight tonight of that line, before it begins to
return northward as a warm front later in the day Sunday.
The southern California shortwave will race eastward increasing
the low level moisture as it approaches late in the day on Sunday.
The day should start out mostly sunny, but we'll see clouds
increase across the area late in the day.
Temperatures the next couple days are going to be tricky, as
exactly where the frontal boundary ends up, and the dry air north
of the front, will determine how much cooling occurs. 25 to 50
miles off in the location could mean 5-10 degrees difference. Will
trend toward the warmer highs, and accept the general guidance
trends overnight.
&&
.SHORT TERM...
(Today through Sunday)
Issued at 324 AM CDT Sat Apr 1 2023
Upper low currently over northeast Iowa has produced an abundance
of severe weather well to our north over the last 12 hours. The
next in a series of shortwaves was moving onto the southern
California coast early this morning. The lead cold front was
moving into northwest Louisiana early this morning, with a
stronger front moving into northwest Arkansas.
Locally, temperatures were in the lower and middle 70s at 3 AM
CDT, with dew points near 70. Scattered showers were increasing in
coverage across northwest portions of our area northwest of McComb
and Baton Rouge. No lightning indicated yet, but it certainly
can't be entirely ruled out.
Main forecast question for the next 36 hours is how far southward
the front eventually gets. Upper flow will be primarily zonal
along the northern Gulf Coast with upper ridging to our south over
the Gulf. The cold front may make it TO the Louisiana coast, but
not much further before becoming stationary or washing out as any
upper support pulls away from the area. Scattered showers and
perhaps a couple of thunderstorms will continue to shift
southeastward this morning, but will likely dissipate by midday.
Drying will move into about the northern half of the area, but dew
points below 60 degrees might not make it any further than
Interstate 10 during the day today. Perhaps a little more progress
southward overnight tonight of that line, before it begins to
return northward as a warm front later in the day Sunday.
The southern California shortwave will race eastward increasing
the low level moisture as it approaches late in the day on Sunday.
The day should start out mostly sunny, but we'll see clouds
increase across the area late in the day.
Temperatures the next couple days are going to be tricky, as
exactly where the frontal boundary ends up, and the dry air north
of the front, will determine how much cooling occurs. 25 to 50
miles off in the location could mean 5-10 degrees difference. Will
trend toward the warmer highs, and accept the general guidance
trends overnight.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 324 AM CDT Sat Apr 1 2023
As the California shortwave continues to race eastward Sunday and
Sunday night, there will be an area of showers and storms
accompanying it. To this point, the models have shown quite a bit
of north-south spread in the track of this system, with the
majority tracking the main area of rain along and north of
Interstate 10, with only light precipitation across the local
area. There have been a few of the models trending toward a bit
more southerly track, and in coordination with our neighbors to
the north and east, have increased rain chances for late Sunday
night about 20 percent from previous forecasts. Still feel the
heavy rain threat will remain north of our area for that
particular system.
Subsidence behind that system will help things heat up for Monday
and Tuesday, with near record highs possible in most areas, with
the possible exception of the Mississippi coast, where the cooling
effect of the early season water temperatures may cut highs off
around 80 degrees.
Another strong northern stream system will push a cold front
toward the area on Wednesday, with another chance at showers and
storms. Beyond that point, significant differences between global
model solutions in where the frontal boundary is located have
produced a large spread in temperatures and rain chances from late
Wednesday onward. With no particularly favored solution at this
time, NBM temperatures and PoPs were followed.
&&
.AVIATION...
(18Z TAFS)
Issued at 1248 PM CDT Sat Apr 1 2023
Cloud cover associated with a stationary front is continuing to
burn off this afternoon as daytime mixing maximizes. Expect VFR
conditions to prevail at all terminals through today and into
tomorrow morning. Winds will be a little breezy during the day
today due to the mixing, but expect that to die down overnight.
&&
.MARINE...
Issued at 324 AM CDT Sat Apr 1 2023
With frontal boundaries in the area for much of the next week or
so, pressure gradients shouldn't get too strong. There will be
periods where winds may increase into the 15-20 knot range, but
shouldn't get much stronger than that. At present, don't see a
particular period of emphasis on hazardous conditions, but can't
rule out that we may need an advisory at some point during the
early to mid part of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 84 51 76 61 / 20 0 10 50
BTR 86 58 82 67 / 20 0 10 30
ASD 86 57 78 65 / 40 0 0 30
MSY 84 63 79 68 / 40 0 10 20
GPT 83 57 74 65 / 30 0 0 30
PQL 85 54 77 62 / 20 0 0 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
SHORT TERM...RW
LONG TERM....RW
AVIATION...JZ
MARINE...RW
In the hours before
Special weather statement, Apr 1, 1:03 PM CST, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
203 PM CDT Sat Apr 1 2023
MSZ084-085-087-088-012000-
Southern Harrison MS-Northern Jackson MS-Southern Jackson MS-
Northern Harrison MS-
203 PM CDT Sat Apr 1 2023
...A strong thunderstorm will impact portions of eastern Harrison and
Jackson Counties through 300 PM CDT...
At 203 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hurley, or 11 miles north of Escatawpa, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Moss Point, St. Martin, Escatawpa,
Gautier, D'iberville, Wade, Latimer, Big Point, Saucier, Helena, Gulf
Hills, Hurley, Vancleave, Gulf Park Estates, Hickory Hills and Lyman.
This includes the following Interstates...
Interstate 10 in Mississippi between mile markers 35 and 76.
Interstate 110 in Mississippi between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3033 8840 3029 8848 3032 8853 3034 8863
3032 8873 3035 8879 3034 8883 3036 8887
3036 8903 3068 8924 3067 8889 3073 8888
3074 8842
TIME...MOT...LOC 1903Z 308DEG 24KT 3065 8849
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MEFFERHail, Jackson
- When
- April 1, 1:47 PM CST
- Where
- Jackson County, 0.6 mi W of Vancleave
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.530, -88.690
Picture of hail in Vancleave estimated to be an inch in size shared by media via social media.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, April 1, 20231 death · 5 injured · $105 million · EF2 · 5 events
- Tornado and Damaging Winds in Alabama, April 1, 20231 death · 5 injured · $22,000 · EF3 · 7 events
- Tornado and Hail in Delaware, April 1, 20231 death · EF3 · 10 events
- Flooding in Arizona, April 1 to 30, 20232 deaths · $30,000 · 7 events
- Tornadoes and Hail in Tennessee, April 1, 20232 injured · $5.9 million · EF2 · 15 events
- Tornado in Tennessee, April 1, 2023EF3 · 1 event
- Tornado and Damaging Winds in Tennessee, April 1, 20231 death · 2 injured · EF1 · 13 events
- Strong Wind in South Carolina, April 1, 20231 death · $50,000 · 1 event
- Tornado and Hail in Ohio, April 1, 2023$332,000 · EF0 · 90 events
- Strong Wind in North Carolina, April 1, 20231 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 1, 20231 injured · $433,000 · 66 kt wind · 72 events
- Tornadoes and Hail in New Jersey, April 1, 2023$5,000 · EF2 · 55 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096099.